Wednesday, May 20, 2015

Real Life: Chemo Side Effects and the Bald Reveal

I had my fourth chemo treatment yesterday and I thought now would be a good time to talk about the side effects I've experienced and also to let you guys see me bald! It's important for me to be real during this entire process, and that involves being open about side effects and the way that I look. It's all temporary, I won't look this sick forever, but it's still difficult to see myself at my worst and to post it online, so be warned that this video is not flattering...but it is real and it is who I am right now. Plus now if you stop by my house unexpected and I'm not wearing a scarf or my wig you won't fall over at the sight of me bald....or maybe you will....and that's ok too.



I would say the worst side effects are the fatigue and the GI symptoms. The nausea is really bad the first few days after chemo and then gradually gets better. I'm used to dealing with nausea because of my pregnancies so chemo nausea isn't that big of a deal for me. The anti-nausea medications don't really work for me (didn't during pregnancy either) but I am trying something new this round that I hope will give me some relief. The fatigue, diarrhea, and stomach cramps are constant. Even during the week that I feel "good", I get worn out really easy and have stomach issues. They are definitely better the third week but never fully go away.

Obviously I lost all my hair. Exactly 2 weeks after my first chemo treatment I started losing my hair and I was pretty much bald within a week. Mark had to shave my head because I would get huge tangles in my hair and it was just unmanageable and really annoying. Hair was falling out all the time everywhere. It happened VERY fast for me. Everyone keeps saying I'm on a very difficult chemo regimen so I assume that has something to do with it. BONUS, body hair also falls out, so I've only had to shave my legs about 3 times since I started chemo. I've shaved my armpits maybe once or twice. Just trying to look on the bright side....a summer without shaving my legs!

Some side effects I didn't mention in the video that aren't really debilitating but are worth mentioning: peripheral neuropathy (tingling sensation in my extremities), this one hasn't been huge for me, it mainly happens when I'm getting the chemo and then the day after and then pretty much goes away. Some patients really struggle with this side effect but the drugs I'm on don't seem to be causing much of an issue for me in this area. Another problem I have majorly is chemo brain, or as some call it, the chemo fog. I already have mommy brain and never fully recovered from pregnancy brain from my four pregnancies so add chemo brain on top of that I'm pretty much a disaster. I can't remember anything, it's very difficult to focus, and sometimes I switch words around and say the wrong thing. I constantly have to ask Mark what day it is and what's happening that day. Nothing major....its kind of funny actually. The few days after chemo are the worst. I can't read or focus....but then the "fog" kind of wears off and I'm back to just being forgetful mommy again.

Like I said in the video, my skin and nails have taken a hit...my eyes are puffy all the time, I'm pale, and my skin is really dry. My nails get really brittle and my skin on my fingers peels a little bit right after chemo but then it gets better. I'm putting argan oil on my face and on my nail cuticles and that seems to make a big difference. But some days I'm too tired to moisturize or care so I don't....I also have a really dry mouth all the time and I can't taste anything. Everything tastes bland and blah. But fortunately I haven't had any mouth sores yet so I'm thankful for that.

I've run a low grade fever right after chemo everytime and ran a high temp with the 3rd round. I've also had a few secondary infections but all that is just par for the course. I'm getting a Neulasta injection the day or two after chemo to help get my blood counts back up, and that shot gives me really bad body aches....it feels like I have the flu. That goes away after a few days but I do have some general body aches occasionally after that. I also get a rash that comes and goes randomly. Just weird and annoying but nothing that's a big deal.

I don't want this to seem like a big whiny post about how hard this is, I just want to be real, and to help other people going through chemo know what to expect. That being said, all the meals, the grocery shopping, and cleaning are a HUGE blessing to us right now. Some days I can't even get out of bed, much less grocery shop and meal plan and cook. Knowing that I don't have to worry about meals for my family is a huge weight off my shoulders so I can rest and get well. Even on the days that I DO feel good, I can use the energy to play with the girls instead of worrying about cooking and cleaning. So THANK YOU to everyone who has helped. It is not unnoticed and we are forever grateful.

Just because I have breast cancer and am going through chemotherapy doesn't mean life stops. As you can tell in the video, I'm still a mom and still have four girls to take care of and a husband to love and a life to live. I have to keep going....even when I don't feel like it. Thank you for encouraging me and helping me push through this difficult time. Thank you for making me see that my life is worth living and this cancer is worth fighting.


4 comments:

kim said...

Love love love.

Tori Kauffman said...

Love you. And even though you had a different purpose for the video, I'm just happy I got to see your sweet face and hear your voice. #prayingalways #suckitcancer

Debi Matteson said...

You are amazing, Janna, and my prayers and love grow for you each day! Thanks for being "real" with all of us and putting it right out there. Love you, sweetie!

Beth and Harrison said...

You are amazing Janna. I know you are helping so many people by being so real and vulnerable durng a time that had to be so challenging and difficult. I pray for you and your family daily.